Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Louisville, KY

July 17, 2004Floyd County, Indiana

NWS Louisville, KY issued this flash flood warning at Jul 17, 2004, 3:55 AM EDT for Floyd County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 3:55 AM EDT (07:55 UTC)
Expired
Jul 17, 2004, 7:00 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Floyd County, IN

The radar

The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 170756
FFWLMK
INC043-171100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 AM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 700 AM EDT

* AT 349 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM NEAR NEW ALBANY...OR ABOUT 12 MILES            
  NORTHWEST OF LOUISVILLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCOTTSVILLE...NAVILLETON...GREENVILLE...GEORGETOWN...GALENA...
  FLOYDS KNOBS AND EDWARDSVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.

LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578

$$

JA
2 follow-up statements
000 
WGUS73 KLMK 170934
FFSLMK
INC043-171100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 AM EDT SAT JUL 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM EDT FOR FLOYD
COUNTY...

BY 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS EASTERN FLOYD 
COUNTY SINCE 3 AM EDT. ADDITIONAL LIGHT TO OCCASIONALLY MODERATE 
RAIN SHOWERS WILL CONTINUE ACROSS PARTS OF FLOYD COUNTY THROUGH 7 AM 
EDT. CALLS TO EMERGENCY MANAGEMENT IN FLOYD COUNTY INDICATED THAT NO 
ROAD CLOSURES OR FLOODING HAD OCCURRED. HOWEVER...RUNOFF FROM THE 
EARLIER STORMS MAY STILL CAUSE SMALL STREAMS TO OVERFLOW THEIR 
BANKS. DRIVERS ESPECIALLY SHOULD USE CAUTION...AND NOT CROSS WATER 
COVERED ROADWAYS. 

 
LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578

$$

JSD
000 
WGUS73 KLMK 171059
FFSLMK
INC043-171100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 AM EDT SAT JUL 17 2004

...THE FLASH FLOOD WARNING FOR FLOYD COUNTY WILL EXPIRE AT 700 AM
EDT...

LIGHT RAIN WILL CONTINUE TO BE POSSIBLE ACROSS FLOYD COUNTY THIS 
MORNING BUT ADDITIONAL HEAVY RAIN IS NOT EXPECTED. 

REMEMBER NOT TO CROSS ROADS THAT HAVE WATER RUNNING ACROSS THEM.

LAT...LON 3842 8603 3829 8602 3819 8590 3837 8578

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:05 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 17, 2:05 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 AM EDT SAT JUL 17 2004

SCATTERED THUNDERSTORMS WITH AROUND 40 TO 50 PERCENT COVERAGE MOVING
SOUTHEAST ACROSS MAINLY THE NORTHEASTERN CWA. SOME STORMS PREVIOUSLY
WERE ON THE STRONG SIDE...BUT...WITH CONTINUING STABILIZATION OF THE
NOCTURNAL BOUNDARY LAYER...FEEL WIND THREAT FROM CURRENT CONVECTION
WILL LESSEN THROUGH THE EARLY MORNING HOURS. MAIN THREAT FOR THE
REST OF THE MORNING WILL BE ISOLATED HEAVY RAINFALL...AND FREQUENT
LIGHTNING. FEEL THAT INTENSITY AND COVERAGE OF RAIN WILL LESSEN
TOWARDS DAWN...AND THAT MOST OF THE PRECIPITATION FROM NOW ON WILL
FALL ACROSS SOUTHEAST INDIANA AND THE BLUEGRASS REGION OF
KENTUCKY.

UPPER AIR DISTURBANCE BEHIND THIS CONVECTION READILY APPARENT VIA
WATER VAPOR SATELLITE ACROSS LOWER MICHIGAN. A SHARP MID LEVEL
TROUGH CURRENTLY EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS CENTRAL
INDIANA AND ILLINOIS. A DIFFUSE SURFACE LOW CURRENTLY ACROSS
SOUTHERN ILLINOIS WILL DROP SOUTH ACROSS CENTRAL KENTUCKY LATER
TODAY AND INTO THE EASTERN TENNESSEE VALLEY THIS EVENING. BACK EDGE
OF PRECIP WILL FORM A BROKEN NORTHEAST/SOUTHWEST ORIENTATED LINE AND
MOVE ACROSS OHIO RIVER DURING THE PREDAWN HOURS. EXPECT THAT PRECIP
CHANCES WILL DECREASE RAPIDLY FROM NORTH TO SOUTH LATER THIS MORNING
AS MID LEVEL TROUGH DROPS SOUTH.

EXPECT CLOUDS TO LINGER QUITE AWHILE TODAY...AND EVEN THROUGH SUNDAY
AS MID LEVEL MOISTURE WRAPS AROUND UPPER LEVEL LOW THAT BECOMES
ESTABLISHED ACROSS OHIO. WILL GO DRY ON SUNDAY EXCEPT FOR ADDING A
SLIGHT CHANCE OF SHOWERS ACROSS THE BLUEGRASS REGION AS INSTABILITY
MAY BE GREATER THERE CLOSER TO THE UPPER LOW. DAYTIME HIGHS WILL
RANGE FROM 5 TO 10 DEGREES BELOW NORMAL THROUGH SUNDAY AS NORTH
WINDS AND UNSEASONABLY COOL MID LEVEL TEMPERATURES REMAIN ACROSS THE
UPPER OHIO VALLEY.

EXPECT MOSTLY CLEAR SKIES MONDAY AS TROUGH AXIS MOVES EAST OF
KENTUCKY AND SURFACE HIGH PRESSURE MOVES ACROSS. TEMPERATURES WILL
REBOUND TO SEASONAL NORMS. THE LAST IN THIS CONTINUING SERIES OF
SHORTWAVE DISTURBANCES ROTATING AROUND EASTERN FULL AMPLITUDE TROUGH
WILL DROP SOUTH OUT OF THE WESTERN GREAT LAKES AND ACROSS INDIANA
TUESDAY. WILL ADD CHANCE OF PRECIPITATION TUESDAY.

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JSD
Hazardous weather outlook, Jul 16, 9:40 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 PM EDT FRI JUL 16 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
940 PM EDT (840 PM CDT) FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT WITH THE GREATEST
COVERAGE EXPECTED ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL
KENTUCKY AND THE BLUEGRASS REGION. THESE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY AND
SATURDAY NIGHT AS WELL AS NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 10:26 PM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 PM EDT FRI JUL 16 2004

INZ078-079-092-KYZ030>033-170400-
CLARK IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-OLDHAM KY-SCOTT IN-
TRIMBLE KY-
INCLUDING THE CITY OF...LOUISVILLE
1026 PM EDT (926 PM EST) FRI JUL 16 2004

A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS A PORTION OF
SOUTHERN INDIANA TO NEAR THE OHIO RIVER IN NORTHERN KY. THE STRONGEST
OF THIS ACTIVITY CONTAINS A STORM MOVING EAST AROUND 25 MPH...FROM
NEAR SCOTTSBURG AT 930 PM EDT (830 PM EST)...TO NEAR MADISON IN AND
BEDFORD KY AROUND 1010 PM. THIS ACTIVITY WILL BE CAPABLE OF FREQUENT
LIGHTNING, SMALL HAIL, GUSTY WINDS TO 30 MPH, AND BRIEF HEAVY
RAINFALL, WITH LOCALIZED UP TO 3/4 INCH THROUGH MIDNIGHT.

JB
Special weather statement, Jul 16, 10:47 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EDT FRI JUL 16 2004

INZ076-083-084-089-KYZ023-024-170500-
BRECKINRIDGE KY-CRAWFORD IN-DUBOIS IN-HANCOCK KY-ORANGE IN-PERRY IN-
INCLUDING THE CITIES OF...HARDINSBURG...JASPER
947 PM EST (947 PM CDT) FRI JUL 16 2004

A CLUSTER OF STRONG STORMS WILL MOVE FROM THE EVANSVILLE IN AREA TO
THE JASPER AND TELL CITY AREAS THROUGH 1030 PM EST (1130 PM EDT). THE
ACTIVITY IS MOVING RATHER SLOWLY SOUTHEAST AROUND 20 MPH, AND MAY
CONTAIN GUSTY WINDS TO 40 MPH, SMALL HAIL, FREQUENT LIGHTNING, AND
TORRENTIAL RAINFALL. LOCALIZED RAINFALL OF 1-2 INCHES WILL BE
POSSIBLE THROUGH MIDNIGHT EST/CDT FROM JASPER...SOUTH TO TELL CITY
AND HARDINSBURG. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND
PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING.

JB
Special weather statement, Jul 17, 12:09 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EDT SAT JUL 17 2004

INZ077>079-092-KYZ030>035-038-039-170600-
ANDERSON KY-CLARK IN-FRANKLIN KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
OLDHAM KY-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...FRANKFORT...LOUISVILLE...SHELBYVILLE
1209 AM EDT SAT JUL 17 2004/1109 PM EST FRI JUL 16 2004

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE FROM EASTERN
JEFFERSON AND OLDHAM COUNTIES IN KENTUCKY SOUTHEAST AT 15 MPH. THE3
STORMS WILL MOVE INTO SHELBY, TRIMBLE, AND HENRY COUNTIES.  THESE
STORMS WILL PRODUCE FREQUENT LIGHTNING, WIND GUSTS TO 30 MPH, AND
HEAVY RAINFALL. OF PARTICULAR CONCERN WILL BE LIGHTNING. SEVERAL
HOMES IN EASTERN JEFFERSON COUNTY HAVE BEEN REPORTED STRUCK BY
LIGHTNING. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE
OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING.

JA
Special weather statement, Jul 17, 2:08 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 AM EDT SAT JUL 17 2004

INZ076>079-090>092-KYZ030>036-038>041-045>048-055-170800-
ANDERSON KY-BOYLE KY-CLARK IN-FAYETTE KY-FLOYD IN-FRANKLIN KY-
HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-
MERCER KY-NELSON KY-OLDHAM KY-ORANGE IN-SCOTT IN-SCOTT KY-SHELBY KY-
SPENCER KY-TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE...
FRANKFORT...HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY...
SHELBYVILLE...VERSAILLES
208 AM EDT (108 AM EST) SAT JUL 17 2004

A CLUSTER OF STRONG THUNDERSTORMS WILL DROP SOUTHEAST ACROSS
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY INTO EAST
CENTRAL KENTUCKY THROUGH 4 AM EDT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING FROM 1 TO 2 INCHES OF RAIN IN AN HOUR OR
LESS. IN ADDITION TO THE HEAVY RAIN WIND GUSTS TO 30 MPH WILL
BE POSSIBLE. IF DRIVING THIS MORNING WATCH FOR PONDING OF WATER
ON ROADS AND UNDERPASSES AND REDUCED VISIBILITY IN HEAVY RAIN.
DO NOT CROSS ROADS COVERED WITH WATER.

JA
Local storm report, Jul 17, 3:23 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 AM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 AM     FLASH FLOOD      SCOTTSBURG              38.69N 85.78W
07/17/2004                   SCOTT              IN   EMERGENCY MNGR

            SEVEARL ROADS WERE CLOSED IN SCOTTSBURG

&&

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:16 AM EDTFlash Flood WarningLMKClark, Scott, Washington3 hr

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.